Hydrochlorothiazide is a strong diuretic that may be prescribed for high blood pressure and water retention. It works by preventing the re-absorption of fluids and salt by your kidneys. Many people can take this diuretic without any serious side effects, but for those that are sensitive to diuretics, the side effects can be very severe and debilitating and may require a trip to the emergency room.
I am sensitive to diuretics and have had side effects from Hydrochlorothiazide, Torsemide (Demadex), Bumetanide (Bumex), and Spironolactone. I have even had side effects from natural, over-the-counter water pills, just not as bad as from the prescription diuretics. Out of all the diuretics I have tried, I experienced the worst side effects on Hydorchlorothiazide.
Personal Experience with Severe Side Effects of Hydrochlorothiazide
My cardiologist prescribed Hydrochlorothiazide to bring my blood pressure down a little and to take care of the water retention I had from being on Metoprolol Tartrate (a beta blocker). I was given a small dose of 12.5 mg, but had serious side effects from the very first pill I took. About half an hour after taking Hydrochlorothiazide, I was so weak and shaky that I literally couldn’t do anything. I had to lie down on my bed or I was going to fall down. My face was flushed and I felt hot. I was also very thirsty with a dry mouth. I felt absolutely awful. I have an autoimmune thyroid disease that often makes me sick, so I didn’t realize it was the medication at first and thought maybe if I rested and ate and drank something it might help. My daughter got me a snack and a drink, but I continued to feel worse. That’s when I thought it might be the medication.
Almost a Trip to the Emergency Room
I decided to call my doctor to find out if the way I was feeling could be caused by Hydrochlorothiazide. I was told that my symptoms were classic, severe side effects of this diuretic. It was suggested that I may need to go to the emergency room, but I hate going to the hospital, so I was instructed to rest and drink as much water as possible to flush the medication out of my system. I was told if I didn’t start feeling better in a couple of hours or felt worse, I was supposed to go to the emergency room. I was so sick and weak from the side effects of Hydrochlorothiazide, that I almost went to the emergency room, but I waited it out and very, very slowly started to feel a little bit better. I was weak for the rest of the day and didn’t fully recover from the side effects until the next day. I have never tried to take Hydrochlorothiazide since.
Switching to Extended Release Metoprolol Succinate Causes Me to No Longer Need a Diuretic
As I stated earlier, I have tried several other diuretics and have had side effects from all of them. Fortunately, since my cardiologist switched me from Metoprolol Tartrate to extended release Metoprolol Succinate, my blood pressure is doing well and I no longer have any water retention and therefore do not require a diuretic.
Only Make Changes Under a Doctor’s Care
This information is from my personal experience and is not meant to replace the care of you doctor(s). If you are having problems with diuretics and are on Metoprolol Tartrate, switching to Metoprolol Succinate may or may not help you. Please talk to your doctor about any changes you would like to try.
Side Effects of Torsemide (Demadex)
Tachycardia and PVCs – Fast Heart Rate and Palpitations
Cardiac Exercise Stress Test
Cardiac Myoview Stress Test – Heart Scan
Heart Ultrasound with a Cardiac Treadmill Stress Test
Drugs.com – Hydrochlorothiazide